Indian Journal of Rheumatology

IMAGES IN RHEUMATOLOGY
Year
: 2022  |  Volume : 17  |  Issue : 2  |  Page : 186--187

IgA vasculitis post-ChAdOx1 nCoV-19 vaccine in a patient with rheumatoid arthritis


Kunal Chandwar1, Digvijay Gajanan Ekbote1, Juhi Dixit1, Kriti Kishor1, Kiran Preet Malhotra2, Urmila Dhakad1,  
1 Department of Clinical Immunology and Rheumatology, King George's Medical University, Lucknow, Uttar Pradesh, India
2 Department of Pathology, Dr. RML Institute of Medical Sciences, Lucknow, Uttar Pradesh, India

Correspondence Address:
Dr. Urmila Dhakad
Department of Clinical Immunology and Rheumatology, King George's Medical University, Lucknow - 226 003, Uttar Pradesh
India

Abstract




How to cite this article:
Chandwar K, Ekbote DG, Dixit J, Kishor K, Malhotra KP, Dhakad U. IgA vasculitis post-ChAdOx1 nCoV-19 vaccine in a patient with rheumatoid arthritis.Indian J Rheumatol 2022;17:186-187


How to cite this URL:
Chandwar K, Ekbote DG, Dixit J, Kishor K, Malhotra KP, Dhakad U. IgA vasculitis post-ChAdOx1 nCoV-19 vaccine in a patient with rheumatoid arthritis. Indian J Rheumatol [serial online] 2022 [cited 2022 Aug 14 ];17:186-187
Available from: https://www.indianjrheumatol.com/text.asp?2022/17/2/186/336273


Full Text



 Presentation



A 68-year-old female, known case of rheumatoid arthritis, presented with acute-onset maculopapular rash, severe debilitating joint pains, and swelling 24 h after the second dose of ChAdOx1 nCoV-19 vaccine. She was on 25 mg methotrexate per week and 300 mg hydroxychloroquine daily with stable disease for the last 13 years. There was no history of recent upper respiratory tract infection, diarrhea, urticaria, abdominal pain, cola-colored urine, hypertension, or pedal/periorbital edema. She was wheelchair bound with a WHO performance status 3. On examination, she had palpable purpura over both her upper limbs and lower limbs [Figure 1]. Multiple joints were swollen and tender including both her knees, wrists, multiple proximal interphalangeal joints, and metacarpophalangeal joints. Hemogram, renal functions, liver functions, and stool examination were normal and inflammatory markers elevated. Blood and urine culture were negative. Viral screen was negative including for hepatitis B and C and cryoglobulins were negative. A skin biopsy [Figure 2] performed showed intense transmural neutrophilic infiltration with leukocytoclasia in small-sized dermal vessels with vessel wall necrosis and red blood cell extravasation with IgA deposits along superficial dermal vessels on immunofluorescence, suggestive of IgA vasculitis. She was given a short course of steroids and NSAIDs for her joint pain and purpura to which she responded well with her WHO performance status improving to 0 after 1 month.{Figure 1}{Figure 2}

 Discussion



ChAdOx 1 nCoV-19 vaccine has been the most commonly used vaccine with almost a billion doses administered and currently being used in 184 counties throughout the world. Temporal association was significant as the inciting event for the vasculitis and second dose of ChAdOx1 nCoV-19 vaccine and no other cause for sudden flare and de novo IgA vasculitis could be found. Although reactivation of IgA vasculitis and flare of disease have been reported postvaccination, de novo IgA vasculitis has not been reported with ChAdOx1 nCoV-19 vaccine.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that her names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.